Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 230, NWS Hastings, NE

July 8, 2005Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 8, 2005, 8:05 PM CDT for Dawson County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2005, 8:05 PM CDT (01:05 UTC)
Expired
Jul 8, 2005, 8:30 PM CDT
In force
25 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1713 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT FRI JUL 8 2005

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY.  MAIN PROBLEM DURING THE
SHORT TERM PERIOD SURROUNDS THUNDERSTORM CHANCES AGAIN TONIGHT.
THUNDERSTORMS FIRED LAST NIGHT ACROSS SOUTH CENTRAL NEBRASKA AS THE
LOW LEVEL JET INCREASED WITH WEAK WARM AIR ADVECTION/THETA E
ADVECTION AT H85.  APPEARS A SIMILAR SCENARIO IS IN PLACE AGAIN
TONIGHT.  THE LOW LEVEL JET AGAIN INCREASES THIS EVENING WITH THE
NOSE OF IT POINTING INTO CENTRAL NEBRASKA DURING THE OVERNIGHT
HOURS.  WEAK WARM AIR ADVECTION AT H85 AND INCREASING ISENTROPIC
LIFT ON THE 315K SURFACE MAY PROVIDE ENOUGH SUPPORT TO TRY AND
GENERATE A FEW LATE NIGHT STORMS.  THE CAP MAY BE A LITTLE BIT MORE
OF A PLAYER TONIGHT...HOWEVER USING BUFKIT TO MODIFY ELEVATED
CAPE/CIN VALUES SHOWS THERE SHOULD BE ENOUGH ELEVATED INSTABILITY
AND WEAK ENOUGH CIN TO JUSTIFY AT LEAST A SMALL POP FOR THE
OVERNIGHT HOURS.  HAVE ALSO ADDED A CHANCE OF STORMS IN THE EAST
DURING THE EVENING WHERE IT APPEARS A LEFT OVER BOUNDARY HAS BEEN
ABLE TO GENERATE A FEW STORMS OVER THE PAST HOUR.

THE REMAINDER OF THE SHORT TERM WAS LEFT DRY AND WARM WITH HIGHS IN
THE LOWER TO MIDDLE 90 AND LOWS IN THE MID 60S TO NEAR 70.

.LONG TERM...12Z MONDAY THROUGH FRIDAY...PRIMARY FORECAST CONCERN
WILL FOCUS ON FRONTAL PASSAGE LATE MONDAY NIGHT INTO TUESDAY.

A SHORT WAVE WILL BE LOCATED OVER THE NORTHERN ROCKIES AT THE START
OF THE PERIOD ACTING TO DAMPEN THE WEST COAST RIDGE...WHILE THE
REMNANTS OF HURRICANE DENNIS TRACK NORTH THROUGH THE SOUTHERN GULF
STATES.  THE NORTHERN SHORTWAVE WILL SWING A COLD FRONT THROUGH THE
CENTRAL PLAINS BY MONDAY NIGHT OR TUESDAY RESULTING IN A CHANCE FOR
SCATTERED THUNDERSTORMS.  THE NAM...GFS...AND ECMWF ALL INDICATE
THAT THE FRONT SHOULD MAKE IT THROUGH OUR CWA BY TUESDAY EVENING.
THE COLD FRONT SHOULD KNOCK TEMPERATURES BACK A FEW DEGREES INTO THE
UPPER 80S.  THE FRONT WASHES OUT SOUTH OF OUR AREA ON WEDNESDAY AND
UPPER RIDGE BEGINS TO BUILD BACK IN RESULTING IN A RETURN TO DRY
WEATHER WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

KING/WESELY
Hazardous weather outlook, Jul 8, 3:32 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT FRI JUL 8 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
332 PM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE MAIN THREATS
EXPECTED TO BE PEA SIZE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING WITH PEA
SIZE HAIL AND HEAVY RAIN THE PRIMARY HAZARDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KING

In the hours before

Local storm report, Jul 8, 7:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             2 S GUIDE ROCK          40.04N 98.33W
07/08/2005  1.75 INCH        WEBSTER            NE   TRAINED SPOTTER

&&

MONTEFUSCO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:15 AM CDTSevere Thunderstorm WarningGIDHarlan46 min
Jul 9, 4:56 AM CDTSevere Thunderstorm WarningGIDFranklin35 min
Jul 9, 10:27 AM CDTSevere Thunderstorm WarningGIDFurnas63 min
Jul 9, 11:33 AM CDTSevere Thunderstorm WarningGIDFurnas60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.